Alert archive / Texas / Special Weather Statements in 2022
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at May 21, 2022, 11:30 PM CDT for Atascosa County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2022, 11:30 PM CDT (04:30 UTC)
- Expired
- May 22, 2022, 12:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Austin/San Antonio, TX
- Hail
- 0.88 in
- Wind
- 50
County Atascosa County, TX
The radar
The Austin/San Antonio radar (KEWX), 109 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 4.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3342 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 1241 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
681
WWUS84 KEWX 220430
SPSEWX
Special Weather Statement
National Weather Service Austin/San Antonio TX
1130 PM CDT Sat May 21 2022
TXZ219-220-220515-
Frio TX-Atascosa TX-
1130 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of east central Frio
and southwestern Atascosa Counties through 1215 AM CDT...
At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm over
Charlotte, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pleasanton, Jourdanton, Poteet, Charlotte, Coughran, Dobrowolski,
Amphion and Davis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Texas.
&&
LAT...LON 2891 9890 2907 9870 2899 9835 2869 9864
TIME...MOT...LOC 0430Z 311DEG 19KT 2888 9866
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
PLATTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 21, 11:09 PM CDT, 21 minutes earlier.
Area forecast discussion, May 21, 11:09 PM CDT, 21 minutes before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 1109 PM CDT Sat May 21 2022 ...New UPDATE... .UPDATE... Issued at 1102 PM CDT Sat May 21 2022 A new Severe Thunderstorm Watch has been issued for areas along and southeast of I-35 and along and south of US-57 through 4 AM Sunday. Strong to severe thunderstorms continue to develop along the cold front pushing across our area. Main weather threats are large hail and damaging thunderstorm wind gusts. The earlier Severe Thunderstorm Watch for the northern part of the Hill Country, southern Edwards Plateau and Rio Grande was allowed to expire at 11 PM as storms moved southeast of these areas. && .UPDATE... Issued at 944 PM CDT Sat May 21 2022 Severe weather threat for Edwards County shifted to the southeast and therefore the cancellation of the Severe Thunderstorm Watch for the county. However, the strong to severe thunderstorm threat continues for areas along the I-35 corridor through 11 PM. && .SHORT TERM... (Tonight through Sunday night) Issued at 124 PM CDT Sat May 21 2022 Another hot day across the region where record high temperatures will again be threatened for the I-35 climate sites. With the dew points in the mid to upper 60s and low 70s, heat indices will peak in the 101 to 108 degree range for many today. Satellite imagery shows the region is mostly sunny with a batch of passing mid-level cumulus. Cumulus field is beginning to get more agitated north of our CWA across portions of Mason and San Saba counties in the location of our approaching cold front. Over the next few hours, expect isolated to scattered convection to develop across the Hill Country. Convective allowing models show the activity generating into a broken line that will advance southeastward toward the I-35 corridor into and through this evening along the front or outflow advancing ahead of the frontal boundary. The isolated to scattered convection could become strong to severe given moderate to high instability and steep low to mid-level lapse rates. Shear is weak but sufficient enough to maintain organized convection. Main hazards will be large hail and strong damaging winds. The majority of the guidance show the activity waning through the overnight where only isolated post-frontal showers may linger and start to concentrate most along the Rio Grande where the highest PWATs will reside. Few convective allowing models, however, do show a possible secondary round of convection with the presence of possible outflow driven cold pools. Warm and humid conditions persist ahead of the front under a light to moderate south-southeasterly flow. Behind the front, expect for moderate north-northeasterly winds, which will help to advect a cooler airmass into the region. This will lead to a cooler morning and a much cooler day on Sunday across the region underneath the mostly cloudy skies. The afternoon high temperatures are to range from the low to mid 70s across the Hill Country to the mid 80s for our southern counties. Outside from lingering post-frontal shower activity, much of the area should see a lull in activity on Sunday ahead of the arrival of the upcoming the more unsettled and wet pattern early next week. Overnight Sunday night into Monday morning should see rain chances start to bump back upwards out west along the Rio Grande with the approach of an upper level disturbance and our next weather maker. See the long term below for details as this system moves in from Monday through Monday night. && .LONG TERM... (Monday through Friday) Issued at 124 PM CDT Sat May 21 2022 Sunday night begins cool and mostly stable, although some weak and elevated convection can't be ruled out. Continued upstream troughing to the west of TX brings a warm front into the Rio Grande Valley by Sunday night with a widespread coverage event possible starting by 09Z Monday and continuing through 18Z Tuesday and featuring multiple rounds. There will likely be a break or two between rounds of rain during this period, but a large scale MCS is forecast to coincide with compact mid level low pressure system Monday night. This could be excellent news for most of us wanting rain, but there could be some excessive amounts as depicted in the slight risk area by the WPC. Forecast Pwat values are not particularly high for this pattern, but the mid level dynamics will likely create the locally heavy pockets and possibly lead to slow moving or training cells. Should any storm clusters dump large amounts of rain in the short-term, we may see a few areas go from extreme to extraordinary drought to a localized threat for flash flooding. For the month of May, this should come as no surprise to those that have lived here long enough. Lapse rates should become quite steep beneath the mid-level low, but a limiting factor might be the deep moisture profile through 12KM. CAPES should be curbed to mostly below 3000 J/Kg and with light to moderate shear for what will probably be a Marginal Risk for severe weather as is already shown for the Day 3 Outlook. Assuming this compact system delivers a solid round of rain, there should be a period of worked-over air for Tuesday night. However, another lobe of the upper trough and another cold front to arrive Wednesday, means one last good round of rain chances should appear before we head back to drier weather. We'll message storm total rains to peak at around 5 inches for now, and revise upward should the early rain rounds deliver at or above what we suggest. Thursday will benefit from the second cold front and pleasant weather forecast for late May standards. So enjoy while you can. Highs in the 90-97 range could return by next Saturday. && .AVIATION... (00Z TAFS) Issued at 632 PM CDT Sat May 21 2022 /00Z TAFS/ VFR conditions are expected across all area sites for the next few hours. Then, a line of thunderstorms associated with a cold front is forecast to move across the I-35 between 02Z and 06Z. It is a slow moving system with the potential of producing strong to severe thunderstorms capable of producing large hail and damaging wind gusts. It looks like several outflows may linger around and winds are forecast to stay up overnight. MVFR cigs are also possible overnight across the I-35 sites and around 10Z or so for KDRT. VFR cigs return after 16Z for all terminals. Winds are forecast to be out of the north and northeast around 10 knots or so. && .CLIMATE... Record High Temperatures for May 21st... Austin Bergstrom.....97 in 2005 Austin Camp Mabry....99 in 1939 San Antonio Int......98 in 1939 Del Rio.............107 in 1953 && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 62 79 66 84 / 60 20 10 70 Austin Bergstrom Intl Airport 63 79 66 84 / 60 20 10 70 New Braunfels Muni Airport 66 80 66 86 / 60 20 10 70 Burnet Muni Airport 59 76 64 81 / 70 20 10 70 Del Rio Intl Airport 68 82 70 85 / 20 30 40 80 Georgetown Muni Airport 62 77 65 82 / 60 20 10 70 Hondo Muni Airport 68 83 69 85 / 60 20 20 80 San Marcos Muni Airport 64 79 66 85 / 60 20 10 70 La Grange - Fayette Regional 67 82 69 88 / 60 40 20 60 San Antonio Intl Airport 66 81 69 84 / 60 20 20 80 Stinson Muni Airport 68 83 69 88 / 60 20 20 80 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...17 Long-Term...Platt Aviation...29
Hazardous weather outlook, May 21, 11:16 PM CDT, 14 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 1116 PM CDT Sat May 21 2022 TXZ171>173-183>194-202>209-217>225-228-230430- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1116 PM CDT Sat May 21 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Rest of tonight. Scattered thunderstorms will be possible along and southeast of the I-35 corridor overnight. Some of this activity could be severe with large hail and damaging winds the main threat. A Severe Thunderstorm Watch is in effect for the I-35 corridor and areas along and south of US-57 through 4 AM Sunday. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional strong to possible severe thunderstorms can be expected on Monday. In addition, locally heavy rainfall is possible Monday and again on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to submit severe weather reports to the National Weather Service.
In the hours before
Special weather statement, May 21, 10:14 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1014 PM CDT Sat May 21 2022
TXZ191-205>208-220400-
Guadalupe TX-Comal TX-Bexar TX-Caldwell TX-Hays TX-
1014 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of west central
Caldwell, southern Hays, central Guadalupe, north central Bexar and
Comal Counties through 1100 PM CDT...
At 1014 PM CDT, Doppler radar was tracking a strong thunderstorm near
Canyon Lake Dam, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Braunfels, San Marcos, Schertz, Kyle, Seguin, Cibolo, Selma,
Wimberley, Canyon Lake Dam, Canyon Lake, Bulverde, Garden Ridge,
McQueeney, Martindale, Marion, Santa Clara, Staples, Geronimo, Zorn
and Smithson Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Texas.
&&
LAT...LON 2953 9795 2958 9831 2967 9845 2999 9822
2993 9773
TIME...MOT...LOC 0314Z 294DEG 20KT 2983 9823
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BFLocal storm report, May 21, 10:15 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1015 PM CDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL HONDO 29.35N 99.14W
05/21/2022 E1.50 INCH MEDINA TX PUBLIC
SOCIAL MEDIA REPORT WITH PICTURE.
&&
29Local storm report, May 21, 10:40 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1040 PM CDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL 5 WNW NEW BRAUNFELS 29.73N 98.20W
05/21/2022 E0.50 INCH COMAL TX NWS EMPLOYEE
&&
29Special weather statement, May 21, 10:46 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1046 PM CDT Sat May 21 2022
TXZ217-218-228-220430-
Maverick TX-Dimmit TX-Zavala TX-
1046 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of east central
Maverick, northwestern Dimmit and southwestern Zavala Counties
through 1130 PM CDT...
At 1046 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winter Haven, or near Crystal City, moving south at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crystal City, Carrizo Springs, Asherton, Las Colonias, Winter Haven,
Chula Vista-River Spur, Cometa, Carrizo Hill and Farias Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2877 10006 2871 9972 2836 9974 2845 10023
TIME...MOT...LOC 0346Z 010DEG 10KT 2867 9992
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BFSpecial weather statement, May 21, 11:19 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1119 PM CDT Sat May 21 2022
TXZ219-220-220500-
Frio TX-Atascosa TX-
1119 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of southeastern Frio
and southwestern Atascosa Counties through MIDNIGHT CDT...
At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Goldfinch, or 13 miles southeast of Pearsall,
moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Goldfinch and Hindes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Texas.
&&
LAT...LON 2865 9880 2865 9908 2877 9911 2891 9891
2869 9864 2863 9875 2864 9880
TIME...MOT...LOC 0419Z 311DEG 27KT 2874 9895
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PLATTSpecial weather statement, May 21, 11:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1130 PM CDT Sat May 21 2022
TXZ219-220-220515-
Frio TX-Atascosa TX-
1130 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of east central Frio
and southwestern Atascosa Counties through 1215 AM CDT...
At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm over
Charlotte, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pleasanton, Jourdanton, Poteet, Charlotte, Coughran, Dobrowolski,
Amphion and Davis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Texas.
&&
LAT...LON 2891 9890 2907 9870 2899 9835 2869 9864
TIME...MOT...LOC 0430Z 311DEG 19KT 2888 9866
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PLATTThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:05 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Kerr | 55 min |
| May 21, 7:15 PM CDT | Special Weather Statement | EWX | Real | 60 min |
| May 21, 7:55 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Kendall, Kerr, Medina | 65 min |
| May 21, 7:58 PM CDT | Special Weather Statement | EWX | Bandera | 47 min |
| May 21, 8:01 PM CDT | Severe Thunderstorm Warning | EWX | Real | 40 min |
| May 21, 8:13 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Medina | 26 min |
| May 21, 8:22 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Medina | 68 min |
| May 21, 8:25 PM CDT | Special Weather Statement | EWX | Blanco, Kendall | 65 min |
| May 21, 8:48 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bandera, Bexar, Frio, Medina | 57 min |
| May 21, 8:51 PM CDT | Special Weather Statement | EWX | Zavala | 39 min |
| May 21, 9:10 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Frio, Medina, Uvalde, Zavala | 65 min |
| May 21, 9:20 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Blanco, Comal, Guadalupe, Hays, Kendall | 55 min |
| May 21, 9:46 PM CDT | Special Weather Statement | EWX | Bexar | 44 min |
| May 21, 10:02 PM CDT | Special Weather Statement | EWX | Burnet, Hays, Travis | 43 min |
| May 21, 10:09 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Zavala | 66 min |
| May 21, 10:14 PM CDT | Special Weather Statement | EWX | Comal, Guadalupe | 46 min |
| May 21, 10:33 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Frio | 57 min |
| May 21, 10:46 PM CDT | Special Weather Statement | EWX | Dimmit | 44 min |
| May 21, 10:58 PM CDT | Severe Thunderstorm Warning | EWX | Travis, Williamson | 44 min |
| May 21, 11:19 PM CDT | Special Weather Statement | EWX | Frio | 41 min |
| May 21, 11:25 PM CDT | Areal Flood Advisory | EWX | Travis | 3 hr |
| May 22, 12:23 AM CDT | Special Weather Statement | EWX | Atascosa | 52 min |
| May 22, 12:34 AM CDT | Special Weather Statement | EWX | Kinney | 41 min |
| May 22, 12:55 AM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick | 45 min |
| May 22, 1:47 AM CDT | Special Weather Statement | EWX | DeWitt, Karnes | 43 min |
Nearby
Special Weather Statements in Texas, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.